Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 254, NWS Columbia, SC

August 14, 2011Fairfield County, Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 14, 2011, 5:48 PM EDT for Fairfield County, Kershaw County, Richland County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 5:48 PM EDT (21:48 UTC)
Expired
Aug 14, 2011, 6:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 36 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:28 PM EDTTSTM WND DMG7 Nw Lugoff, SC13 FT FLAGPOLE BASED IN CONCRETE WAS BENT SIDEWAYS. WROUGHT IRON PATIO FURNITURE BLOWN ACROSS THE YARD. ESTIMATED 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6472 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS52 KCAE 142148
SVRCAE
SCC039-055-079-142230-
/O.NEW.KCAE.SV.W.0254.110814T2148Z-110814T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHEAST OF IRMO...AND
  MOVING SOUTHEAST AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
  JACKSON...WOODFIELDS...ST. ANDREWS...LUGOFF...IRMO...FOREST
  ACRES...DENTSVILLE...COLUMBIA...CAMDEN AND ARCADIA LAKES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3410 8059 3411 8062 3408 8064 3408 8062
      3407 8063 3406 8062 3384 8078 3404 8112
      3408 8115 3413 8127 3437 8105 3430 8044
TIME...MOT...LOC 2148Z 296DEG 30KT 3420 8110

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:55 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 14, 4:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT SUN AUG 14 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN HALF OF THE
COUNTRY THIS WEEK. AN COLD FRONT WILL CROSS THE AREA TONIGHT INTO
EARLY MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY
THROUGH WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...
UPPER TROUGH OVER THE EASTERN PART OF THE COUNTRY. STRONG SHORT
WAVE WILL BE CROSSING THE AREA TONIGHT. MODERATE TO STRONG
INSTABILITY...PRECIPITABLE WATER AROUND 2 INCHES AND MID LEVEL
WINDS 30-35 KNOTS WITH MID LEVEL COOLING. EXPECT NUMEROUS STORMS
TO DEVELOP AND CROSS THE AREA THIS EVENING. SEVERE STORMS WILL
REMAIN POSSIBLE THROUGH THE LATE EVENING HOURS. DAMAGING WIND AND
HAIL ALONG WITH HEAVY RAIN WILL BE THE MAIN THREATS. LOWS TONIGHT
IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL PASS OVER THE FORECAST AREA ON
MONDAY...ALTHOUGH PLENTY OF MID LEVEL DRY AIR WILL ALREADY HAVE
MOVED INTO THE AREA. PRECIPITABLE WATER VALUES WILL BE DOWN AROUND
AN INCH...INSTABILITY WILL BE WEAK AND SIGNIFICANT LIFT ASSOCIATED
WITH THE SHORTWAVE LIKELY WILL BE EAST OF THE FORECAST AREA.
THEREFORE WILL GO WITH A DRY FORECAST ON MONDAY. DRIER AIR WILL
CONTINUE TO WORK INTO THE AREA MONDAY NIGHT INTO TUESDAY WITH
NORTHWESTERLY UPPER FLOW CONTINUING OVER THE CAROLINAS BENEATH THE
EAST COAST UPPER TROUGH.

DRY WEATHER IS FORECAST THROUGH WEDNESDAY AND THERE WILL BE SOME
TEMPORARY RELIEF FROM THIS HOT SUMMER AS HUMIDITY VALUES WILL BE
MUCH LOWER AND HEAT INDICES LIKELY WILL NOT BE MUCH HIGHER THAN
THE TEMPERATURES. TEMPERATURES DURING THIS PERIOD WILL BE NEAR
NORMAL AND LOW TEMPERATURES WILL FALL INTO THE 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE EXTENDED PERIOD FEATURES A TRANSITION FROM SHORTWAVE RIDGING
MID WEEK TO AN EAST COAST TROUGH THROUGH THE WEEKEND AS SHORTWAVE
ENERGY TRACKS ACROSS THE OHIO VALLEY THURSDAY...BREAKING DOWN THE
UPPER RIDGE. A WEAK FRONT WILL APPROACH THE FORECAST AREA BY
FRIDAY BUT LIKELY WILL STALL AND/OR DISSOLVE. THE FRONT REMAINS
WELL TO THE WEST ON THURSDAY AND INSTABILITY IS NOT GREAT...SO
WILL KEEP ISOLATED CHANCES OF SHOWERS ON THURSDAY. THE BEST
CHANCES FOR RAIN LOOK TO BE ON FRIDAY AND SATURDAY WHERE
ATMOSPHERIC MOISTURE IS BEST WITH PRECIPITABLE WATER VALUES
BETWEEN 1.75 AND 2 INCHES POOL ALONG THE FRONTAL BOUNDARY. WILL
CONTINUE CHANCE POPS ACROSS THE AREA DURING THIS TIME.

TEMPERATURES DURING THE PERIOD WILL BE NEAR TO SLIGHTLY ABOVE NORMAL
ON THURSDAY...WITH SLIGHTLY COOLER TEMPERATURES EXPECTED FOR FRIDAY
INTO SATURDAY WITH MORE CLOUDS AND RAIN CHANCES...FOLLOWED BY DRIER
AIR WORKING IN ON SUNDAY WHICH WILL ALLOW FOR MORE SUNSHINE AND
TEMPERATURES BACK INTO THE LOWER TO MID 90S.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
EXPECT VFR CONDITIONS FOR MOST OF THE AFTERNOON. HIGH CONFIDENCE
THAT CONVECTION WILL LINGER INTO THE EVENING...WILL KEEP VCTS AND
CB REMARKS. WILL UPDATE WHEN TIMING CAN BE BETTER ESTIMATED AT
EACH TAF SITE. LATE TONIGHT INTO MONDAY MORNING ARE EXPECTED TO BE
GENERALLY VFR BUT PATCHY MVFR VSBYS ARE POSSIBLE IN FOG NEAR
SUNRISE MONDAY.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN EARLY
MORNING FOG THROUGH THURSDAY. CHANCE OF CONVECTION THURSDAY AS
ANOTHER SYSTEM APPROACHES FROM THE WEST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 14, 2:45 PM EDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT SUN AUG 14 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
245 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 780 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 4:02 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT SUN AUG 14 2011

SCZ027-028-031-037-142100-
CALHOUN-LEXINGTON-RICHLAND-SUMTER-
402 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHERN LEXINGTON...
RICHLAND...CALHOUN AND SUMTER COUNTIES THROUGH 500 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
EASTOVER TO 17 MILES WEST OF ST. MATTHEWS...MOVING SOUTHEAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...EASTOVER...MILLWOOD...SOUTH SUMTER...ST. MATTHEWS AND
SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3389 8027 3355 8073 3361 8081 3361 8085
      3377 8115 3408 8073 3407 8072 3409 8065
TIME...MOT...LOC 2002Z 302DEG 16KT 3401 8067 3373 8106

SMITH
Special weather statement, Aug 14, 4:05 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT SUN AUG 14 2011

SCZ018-142045-
MCCORMICK-
405 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCCORMICK COUNTY
THROUGH 445 PM EDT...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES NORTH OF MCCORMICK...MOVING EAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3408 8248 3406 8245 3407 8233 3398 8230
      3402 8224 3398 8219 3399 8215 3398 8206
      3395 8208 3392 8216 3390 8215 3388 8216
      3384 8213 3379 8215 3396 8249
TIME...MOT...LOC 2005Z 279DEG 22KT 3403 8234

SMITH
Local storm report, Aug 14, 5:00 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 W EHRHARDT            33.10N 81.08W
08/14/2011                   BAMBERG            SC   LAW ENFORCEMENT

            EMERGENCY DISPATCH REPORTS TREES DOWN ON KEARSE ROAD.

&&

SMITH
Special weather statement, Aug 14, 5:05 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT SUN AUG 14 2011

SCZ025-030-142145-
AIKEN-EDGEFIELD-
505 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD AND AIKEN
COUNTIES THROUGH 545 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR TRENTON...MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BELVEDERE...CLEARWATER...EDGEFIELD...
JOHNSTON...NEW ELLENTON AND NORTH AUGUSTA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3388 8186 3384 8177 3383 8170 3374 8142
      3373 8141 3370 8131 3332 8173 3351 8200
      3357 8205 3360 8212 3364 8210 3367 8213
TIME...MOT...LOC 2105Z 304DEG 32KT 3373 8181
Local storm report, Aug 14, 5:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT SUN AUG 14 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 SE EDGEFIELD          33.78N 81.92W
08/14/2011                   EDGEFIELD          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON AUGUSTA
            HIGHWAY. TIME ESTIMATED BY RADAR.

&&

HC
Local storm report, Aug 14, 5:31 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT SUN AUG 14 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     6 WSW EDGEFIELD         33.77N 82.03W
08/14/2011                   EDGEFIELD          SC   LAW ENFORCEMENT

            TREES DOWN ON OLD FIVE NOTCH RD.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:01 PM EDTSpecial Weather StatementCAEFairfield, Lancaster59 min
Aug 13, 9:03 PM EDTSpecial Weather StatementCAEKershaw, Richland57 min
Aug 13, 10:02 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Richland58 min
Aug 14, 2:45 PM EDTSpecial Weather StatementCAELexington60 min
Aug 14, 3:13 PM EDTSpecial Weather StatementCAEBarnwell62 min
Aug 14, 3:28 PM EDTSpecial Weather StatementCAEAiken62 min
Aug 14, 3:47 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell43 min
Aug 14, 3:52 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg38 min
Aug 14, 3:53 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg52 min
Aug 14, 4:02 PM EDTSpecial Weather StatementCAECalhoun, Sumter58 min
Aug 14, 4:05 PM EDTSpecial Weather StatementCAEMcCormick40 min
Aug 14, 4:10 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda50 min
Aug 14, 4:32 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more58 min
Aug 14, 4:52 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry53 min
Aug 14, 5:05 PM EDTSpecial Weather StatementCAEAiken, Edgefield40 min
Aug 14, 6:25 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland, Sumter65 min
Aug 14, 6:30 PM EDTSpecial Weather StatementCAEBamberg, Barnwell45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.